COVID-19 vaccination-related exacerbation of seizures in persons with epilepsy

E. W. Pang, N. D. Lawn, J. Chan, J. Lee, J. W. Dunne

Research output: Contribution to journalConference articlepeer-review

5 Citations (Scopus)

Abstract

Although vaccines are generally safe in persons with epilepsy (PWE), seizures can be associated with vac-cination, including COVID-19. This study assessed the occurrence of COVID-19 vaccination-related sei-zure exacerbations in PWE.Adult PWE who had received a COVID-19 vaccine were consecutively recruited at a tertiary epilepsy clinic between June 2021 and April 2022. Patient demographics, including epilepsy history, vaccination details, and reported adverse effects were recorded. Seizure exacerbation, defined as occurring within one week of vaccination, was assessed.Five hundred and thirty PWE received the COVID-19 vaccine. 75 % received the Comirnaty (Pfizer) vac-cine as their initial dose. Most patients (72 %) were taking >= 2 antiseizure medications (ASM) and had focal epilepsy (73 %). One-third were 12 months seizure free at their first vaccination. 13 patients (2.5 %) reported a seizure exacerbation following their first vaccination, three of whom required admis-sion. None were seizure-free at baseline. Six of these patients (46 %) had a further exacerbation of sei-zures with their second vaccine. An additional four patients reported increased seizures only with the second vaccine dose.Seizure exacerbations are infrequently associated with COVID-19 vaccination, mainly in patients with ongoing seizures. The likelihood of COVID-19 infection complications in PWE outweighs the risk of vaccination-related seizure exacerbations.(c) 2022 Elsevier Inc. All rights reserved.
Original languageEnglish
Article number109024
Number of pages4
JournalEpilepsy and Behavior
Volume138
DOIs
Publication statusPublished - Jan 2023
EventAnnual Scientific Meeting of the Australian and New Zealand Association of Neurologists - Melbourne, Australia
Duration: 10 May 202213 May 2022

Cite this